In this article, the author details the clinical manifestations resulting from organophosphate poisoning. Although there has been great concern about the effects of “nerve gas,” definite exposure to these chemicals in combat has been limited and the manifestations have not been well studied. This article focuses on the clinical features of acute and intermediate syndromes of organophosphate poisoning and on organophosphate-induced delayed polyneuropathy, which develops only after exposure to certain specific chemicals.
| || |
• Organophosphate poisoning occurs because of exposure to pesticides, either through occupational contact or intentionally in suicide attempts.
| || |
• The neuropathy associated with organophosphate intoxication is delayed in onset and may occur even when initial symptoms from exposure are mild.
Historical note and terminology
Organophosphate compounds are used as chemical warfare agents (nerve gas), petroleum additives, insecticides, lubricants, antioxidants, flame retardants, and plastic modifiers. The best characterized peripheral neuropathy caused by these compounds in humans is that due to triorthocresyl phosphate, although exposure to other organophosphates such as chlorpyrifos, mipafox, trichlorfon, and leptophos may cause a similar neuropathy. In spite of the multiple uses of these compounds, group exposure in the occupational setting is rare. Intoxication typically occurs due to accidental pesticide exposure from agricultural spraying. This may occur in those individuals mixing or applying the pesticide or through dermal exposure from those working in the fields shortly after spraying (22). Exposure to and possible toxicity from organophosphorus compounds have also been reported in sheep dippers (16). Most organophosphate esters are quickly degraded in the environment. Pesticides containing organophosphate are also intentionally ingested in suicide attempts, and in some locations are the most common cause of organophosphate poisoning (02). In 1 case, attempted injection of malathion seemed to cause focal injury of the median nerve in a delayed fashion (13). A report indicated that intentional subcutaneous injection of chlorpyrifos caused a severe case of organophosphorous poisoning (31).